ok so my gf started taking the pill a little over a week ago, but now i am pretty sure she is going to need to go on antibiotics. if i remember right they in general will cancel out the effectiveness of the birth control, but is that essentialy going to completely screw everything up and set her back by essentialy a month or is that a side effect that fades once the antibiotics are out of her system?thanks
Pill + Antibiotics
''The effects of antibiotics on birth control pills may be overstated — except in the case of one antibiotic, rifampin. Studies clearly show that rifampin decreases the effectiveness of birth control pills in preventing ovulation. However, rifampin isn't a widely used antibiotic. Chances are you wouldn't be taking it unless you had tuberculosis or had tested positive for the disease.Hypothetically speaking, other antibiotics, particularly penicillin and tetracycline derivatives, could impair the effectiveness of birth control pills. However, no large studies have proved such an effect.Researchers can't rule out the possibility that a small percentage of women may experience decreased effectiveness of birth control pills while taking an antibiotic. And if you're taking a newer, extremely low-dose oral contraceptive, you could be more susceptible to these potential effects from antibiotics. If you're concerned, consider using a barrier method of contraception for the duration of your antibiotic prescription.''Edited:From the Mayo Clinic website website. I double checked my answer and came across the above paragraphs. I thought they would be more relevant and in-depth than my original answer, so I posted them instead.
An onion can make people cry but there’s never been a vegetable that can make people laugh.
It also might be helpful to find out how badly, if at all the specific antibiotic she takes will affect the pill. Having been on various antibiotics and the pill at the same time, I found that the ones most commonly prescribed do affect the pill to a certain extent and it would be recommended to use extra precautions. Don't risk it. I did and after about 3-4 months of taking antibiotics with the pill, I fell pregnant and miscarried soon after. As far as I am aware though, it wasn't a consequence of taking both tablets at the same time so don't let that scare you!